Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Flagstaff, AZ

June 25, 2024Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jun 25, 2024, 1:40 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2024, 1:40 PM MST (20:40 UTC)
Expired
Jun 25, 2024, 4:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 96 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WGUS55 KFGZ 252040
FFWFGZ
AZC005-025-252345-
/O.NEW.KFGZ.FF.W.0013.240625T2040Z-240625T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
140 PM MST Tue Jun 25 2024

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...
  Yavapai County in west central Arizona...

* Until 445 PM MST.

* At 140 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  J.D. Dam Lake, Whitehorse Lake, Sycamore Point, Sycamore Falls, 
  Scholz Lake, Garland Prairie, Sycamore Canyon, Sherwood Forest 
  Estates, Parks, Sycamore Canyon Wilderness and Red Rock-Secret 
  Mountain Wilderness.

This includes the following recreation areas and campgrounds...
	White Horse Lake Campground and Taylor Cabin Line Camp.

This includes the following swimming holes...
Sycamore Falls, Lower Sycamore Falls "The Golden Pond" and Paradise 
Forks.

This includes the following creeks, washes and rivers...
  Sycamore Creek, Spring Creek, Tule Tank Wash, Volunteer Wash, Dry 
  Creek and JD Dam Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding of washes and creeks will occur, some dirt roads will 
become muddy and impassable. Paved roads and underpasses could 
become flooded as well.

&&

LAT...LON 3520 11208 3525 11204 3524 11199 3523 11195
      3517 11200 3498 11188 3496 11195 3494 11205
      3514 11204

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

McCollum
2 follow-up statements
403 
WGUS75 KFGZ 252156
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
256 PM MST Tue Jun 25 2024

AZC005-025-252345-
/O.CON.KFGZ.FF.W.0013.000000T0000Z-240625T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
256 PM MST Tue Jun 25 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST THIS 
AFTERNOON FOR COCONINO AND YAVAPAI COUNTIES...

At 252 PM MST, Heavy rain producing thunderstorms have ended. 
However, flash flooding is ongoing or expected to begin shortly due 
to 2.5 to 3.5 inches of rainfall estimated by radar earlier.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of creeks, normally dry
         washes and roads.

Some locations that will experience flash flooding include...
  J.D. Dam Lake, Sycamore Point, Sycamore Falls, Scholz Lake, 
  Garland Prairie, Sycamore Canyon, Sherwood Forest Estates, Parks, 
  Sycamore Canyon Wilderness and Red Rock-Secret Mountain Wilderness.


This includes the following swimming holes...
Sycamore Falls, Lower Sycamore Falls "The Golden Pond" and Paradise 
Forks.

This includes the following creeks, washes and rivers...
  Sycamore Creek, Spring Creek, Tule Tank Wash, Volunteer Wash, Dry 
  Creek and JD Dam Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding of washes and creeks will occur, some dirt roads will 
become muddy and impassable. Paved roads and underpasses could 
become flooded as well.

&&

LAT...LON 3520 11208 3525 11204 3524 11199 3523 11195
      3517 11200 3498 11188 3496 11195 3494 11205
      3514 11204

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

McCollum
320 
WGUS75 KFGZ 252339
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
439 PM MST Tue Jun 25 2024

AZC005-025-252349-
/O.EXP.KFGZ.FF.W.0013.000000T0000Z-240625T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
439 PM MST Tue Jun 25 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MST THIS AFTERNOON FOR 
SYCAMORE CREEK THROUGH COCONINO AND YAVAPAI COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3520 11208 3525 11204 3524 11199 3523 11195
      3517 11200 3498 11188 3496 11195 3494 11205
      3514 11204

$$

EFL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 10:20 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 25, 10:20 AM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1020 AM MST Tue Jun 25 2024

.SYNOPSIS...Daily chances for afternoon and evening showers and
thunderstorms will continue through Thursday. Activity will
slowly decrease and become more focused over eastern Arizona by
the weekend.

&&

.DISCUSSION...A large-scale outflow moved across the state and into
Nevada overnight, ensuring another moist day. 12Z KFGZ sounding is
the most unstable and moist so far, there is very little to suppress
convection and we expect an early start. This deep/unstable profile
has a touch more shear when compared to yesterday and the threat for
severe (hail) should not be overlooked. However, the primary threat
is still heavy rain and slow-moving storms, that may lead to Flash
Flooding.

Adding a wrinkle to an otherwise standard, diurnally forced
convective forecast, is a well-defined MCV over the I-10 between
Phoenix and Tucson. This feature is progged to move into Yavapai
County this evening, potentially prolonging convection later into
the night. These features don't always pan out, especially if moving
into a worked-over airmass, but we will need to keep an eye on it.

Our ridge starts to get slightly suppressed and pushed southeastward
on Wednesday, in advance of an approaching, long-wave trough to our
north. This will not be enough to stop another active day, but you
may see activity starting to slide eastward, just a bit.

From Thursday through Saturday, the northern trough brings much
drier mid-level air to our area and the Monsoon moisture boundary
will be forced into southeastern Arizona. This will limit activity
to southern Apache County, for the most part. Moisture may return
heading into next week, but perhaps not as aggressive as what we
have seen for the last week.

No major updates planned this morning, perhaps we will tweak the
15Z-18Z PoPs a bit to reflect an earlier start, but that's about it.

&&

.AVIATION...Tuesday 25/18Z through Wednesday 26/18Z...Outside of
thunderstorm activity, mainly VFR conditions. From 19Z-03Z, SCT to
NMRS SHRA/TSRA and ISOLD +TSRA will produce localized MVFR/IFR.
Generally light winds outside of storms and storm outflow.

OUTLOOK...Wednesday 26/18Z through Friday 28/18Z...Outside of
thunderstorm activity, VFR conditions. From 19Z-03Z Wednesday and
Thursday, SCT to NMRS SHRA/TSRA and ISOLD +TSRA will still produce
localized MVFR/IFR. Generally light winds outside of storms and
storm outflow. Storm activity primarily along and east of the I-17
corridor Thursday, shifting even farther east by Friday. Light winds
becoming SW10-20g25kts during the daylight hours for Thursday/Friday.

&&

.FIRE WEATHER...Today and Wednesday...Afternoon showers and
thunderstorms continue. Winds will mainly be driven by outflows.
Stronger storms will bring heavy rainfall, hail, lightning, and
gusty, erratic winds. Min RHs ranging from 20 to 40 percent, with
good overnight recoveries.

Thursday through Saturday...Scattered showers and thunderstorms
again Thursday, but the emphasis shifts primarily to the Mogollon
Rim northeast and eastward. After Thursday, most of the central and
western zones become drier, warmer and breezy. Afternoon storm
chances continue for the eastern zones, but coverage becomes more
isolated. Expect southwest winds 10 to 15 mph, gusts from 20 to 30
mph, each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...Peterson
AVIATION...Peterson
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jun 25, 10:01 AM MST, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1001 AM MST Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Funnel Cloud     4 WNW Twin Falls        36.89N 109.15W
06/21/2024                   Apache             AZ   Trained Spotter

            DELAYED REPORT from June 21: Rotating funnel
            observed for approx 10 minutes with
            supercell thunderstorm. Almost touched the
            ground. Location estimated from landmarks.

&&

BAK
Local storm report, Jun 25, 10:35 AM MST, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1035 AM MST Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Flash Flood      4 WSW Rough Rock        36.39N 109.93W
06/22/2024                   Apache             AZ   Public

            DELAYED REPORT from June 22. Report from
            from social media. Road from Rough Rock to
            Blackmesa washed out, with very large
            boulders blocking the road. Time estimated
            from radar data.

&&

BAK
Local storm report, Jun 25, 11:06 AM MST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1106 AM MST Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     Hail             4 SSE Tolikan (Sweetwat 36.80N 109.40W
06/21/2024  E1.25 Inch       Apache             AZ   Public

            DELAYED REPORT from June 21. Large hail
            broke windows in and around Immanuel Mission
            School. Time estimated from radar.

&&

BAK
Local storm report, Jun 25, 11:20 AM MST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1120 AM MST Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Flash Flood      1 ENE Tolikan (Sweetwat 36.86N 109.40W
06/21/2024                   Apache             AZ   Public

            DELAYED REPORT from June 21. Several dirt
            roads washed out and overtopped from flash
            floods in the area...locations not specific.
            Time estimated.

&&

BAK
Local storm report, Jun 25, 11:27 AM MST, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1127 AM MST Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Tstm Wnd Dmg     4 SSE Tolikan (Sweetwat 36.80N 109.40W
06/21/2024                   Apache             AZ   Public

            DELAYED REPORT from June 21. Strong
            thunderstorm winds blew roofs from
            structures around Immanuel Mission.
            Windblown hail broke windows. Time estimated
            from radar.

&&

BAK
Local storm report, Jun 25, 1:35 PM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
135 PM MST Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Hail             1 NNE Flagstaff Airport 35.16N 111.66W
06/25/2024  M0.25 Inch       Coconino           AZ   Public

            Report with photo received on Facebook.

&&

PTK

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:05 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai6 hr
Jun 24, 6:20 PM MSTSpecial Weather StatementFGZ25 min
Jun 24, 6:47 PM MSTSpecial Weather StatementFGZ28 min
Jun 24, 7:44 PM MSTSpecial Weather StatementFGZYavapai31 min
Jun 24, 8:06 PM MSTAreal Flood AdvisoryFGZYavapai22 min
Jun 24, 8:28 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai2 hr
Jun 25, 12:43 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino83 min
Jun 25, 1:04 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino2 hr
Jun 25, 1:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai31 min
Jun 25, 1:44 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai31 min
Jun 25, 2:42 PM MSTSevere Thunderstorm WarningFGZGila31 min
Jun 25, 4:07 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Navajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.